Patients sometimes require insertion of a nasogastric tube for the administration of a large volume of a polyethylene glycol electrolyte solution. If the tube is malpositioned, the risk for direct instillation of the solution into the lung increases. The risk for aspiration also increases if the infusion rate exceeds gastrointestinal tolerance.
To review published cases of patients’ experiencing adverse pulmonary events after administration of polyethylene glycol electrolyte solution via a nasogastric tube and to offer suggestions to prevent these outcomes.
A search of the literature from 1993 through 2014 was performed by using the PubMed, MEDLINE, Cumulative Index to Nursing and Allied Health Literature, and Scopus databases.
In the 12 case reports located, none of the patients had radiographs to verify tube location before infusion of polyethylene glycol electrolyte solution. After symptoms developed in 3 children (ages 8–11 years), radiographs showed their tubes incorrectly positioned in the bronchus, lung, or esophagus; ports of a fourth child’s tube were in the oropharynx. The remaining 8 patients (ages 5–86 years) never had radiographs to determine tube placement. Pulmonary complications from the infusions of polyethylene glycol electrolyte solution contributed to the death of 5 of the patients.
Relatively simple maneuvers to reduce the likelihood of adverse pulmonary events following the administration of large volumes of polyethylene glycol electrolyte solution via a nasogastric tube are well worth the cost and effort to protect patients from potential serious injury.
Patients of all ages may undergo bowel cleansing with a polyethylene glycol-electrolyte solution (PEG-ES) for reasons such as whole-bowel irrigation for toxic drug ingestion, relief of intractable constipation, and preparation for colonoscopy or colorectal surgery. Although still commonly used to prepare for colorectal surgery, this form of bowel cleansing is less favored now than in the past.1,2 When patients are unable or unwilling to consume a large volume of PEG-ES orally, it may be necessary to insert a nasogastric tube to administer the solution.
Administering PEG-ES via a nasogastric tube creates risk for direct instillation of the solution into the lung if the tube is inadvertently positioned in the respiratory tract. It also creates risk for aspiration of the solution if the tube is incorrectly positioned in the esophagus or even when the tube is correctly positioned in the stomach, if gastric emptying is slowed. Although adverse pulmonary events following large-volume bowel preparations are uncommon, they can result in serious and even fatal outcomes.3,4
The purpose of this study was to review cases reported in the literature in which patients experienced adverse pulmonary events following the administration of PEG-ES via a nasogastric tube and to offer suggestions to prevent these outcomes.
A search of the literature from 1993 through 2014 was performed with the PubMed, MEDLINE, Cumulative Index to Nursing and Allied Health Literature, and Scopus databases, using various combinations of the following key words: cathartics, adverse events; colonoscopy, adverse events; intubation, gastrointestinal; intubation, intratracheal; polyethylene glycols, administration and dosage; polyethylene glycols, adverse events; pneumonia, aspiration; respiratory aspiration, etiology; respiratory distress syndrome, chemically induced; and therapeutic irrigation, adverse events. A Google search was performed with the same key words.
We found 12 case reports of patients who experienced adverse pulmonary events after the administration of PEG-ES via a nasogastric tube; none of the 12 patients had radiographs to document tube placement before the infusions. After the development of respiratory symptoms, the children described in cases 1 through 3 underwent radiography to check tube placement; the radiographs showed incorrect position of the nasogastric tubes (1 each in the right lung, left main bronchus, and esophagus; Table 1).4–6 The ports of a fourth child’s tube were found in the oropharynx (Table 1, method not described).7 Three of the children (cases 1, 2, and 4) required intubation and mechanical ventilation following their adverse pulmonary events; fortunately, all eventually recovered. The remaining 8 patients (cases 5–12; age 5–86 years) did not have radiographic evidence of the location of the nasogastric tube at any time.8–15 Pulmonary complications from the PEG-ES infusions contributed to the death of 5 of these patients (cases 6–10).
Administering PEG-ES via a nasogastric tube is a procedure that holds risk for the patient.
Although 12 cases in 21 years is a small number, it is likely that many others have occurred, because adverse events are often not reported in the literature. For this reason, it is helpful to review the circumstances of the case reports to identify possible strategies to prevent future adverse pulmonary events after the administration of PEG-ES via a nasogastric tube. A common factor in all 12 cases was the absence of radiographic confirmation of correct tube placement before the initiation of the PEG-ES infusion.
In cases 1 through 3, radiographs were obtained after respiratory symptoms occurred (usually after several hundred milliliters of the PEG-ES had been administered). No information was provided about bedside tests used to determine placement of the tubes later found to be positioned in the left main bronchus (case 1), esophagus (case 2), or oropharynx (case 4). The auscultatory method failed to detect tube misplacement in the right lung in case 3. Other authors have reported cases in which the auscultatory method failed to detect malpositioned nasogastric tubes16,17 ; for example, it failed to detect nasogastric tubes inadvertently positioned in the respiratory tracts of 7 acutely or critically ill children.16
In cases 5 through 12, radiographic confirmation of tube location was never obtained, so it is impossible to know where the tubes were actually located. When the nasogastric tube was inserted, auscultation was used to test tube placement in cases 4, 7, and 12. Testing of fluid withdrawn from the tubes with litmus paper was reported in cases 7 and 12; however, pH values of the fluid were not provided. Fluid withdrawn from the nasogastric tube in case 7 was described as “acidic.”10 Although an aspirate with a low pH most likely rules out respiratory placement, it cannot rule out esophageal placement, given that fluid withdrawn from the esophagus could be refluxed acidic gastric contents.18,19
Signs of gastrointestinal intolerance were observed in multiple cases; for example, vomiting occurred in 6 patients (cases 2, 3, 6, 10, 11, and 12) before development of respiratory symptoms. Impaired ability to protect the airway was observed in case 4 and possibly in case 7 (due to sedation). It is noteworthy that the 5 deaths (cases 6–10) occurred in older patients (age 60–86 years).
Recommendations to prevent pulmonary complications associated with the infusion of PEG-ES via a nasogastric tube are provided in Table 2.
Although the infusion of PEG-ES via a nasogastric tube seems like an innocuous procedure, it is associated with significant risk for injury. Relatively simple maneuvers can be implemented to reduce the likelihood of adverse pulmonary events when administering large volumes of PEG-ES via a nasogastric tube.
Now that you’ve read the article, create or contribute to an online discussion on this topic. Visit www.ajcconline.org and click “Submit a response” in either the full-text or PDF view of the article.
To purchase electronic or print reprints, contact American Association of Critical-Care Nurses, 101 Columbia, Aliso Viejo, CA 92656. Phone, (800) 899-1712 or (949) 362-2050 (ext 532); fax, (949) 362-2049; e-mail, firstname.lastname@example.org.